Related Articles

4 Comments

  1. 1

    Rosemary Stanton

    I heartily agree that people at low risk of cardiovascular disease (for example, having moderately raised blood cholesterol as their only risk factor) need to know about any potential adverse effects of taking statins. I would also query that such people need statins. Other lifestyle changes would be a better option.

    Before prescribing statins, doctors are supposed to have established that the patient has first tried to make appropriate dietary changes. The patient may claim to have tried to change his or her diet, but it is unlikely that many have actually made sufficient, or even appropriate, dietary changes. Taking a pill seems like an easier option for most people.

    Could information about potential risks for diabetes perhaps encourage people to try a bit harder with lifestyle changes?

    Statins may have a place, but the size of that place in Australia may be smaller than current prescriptions indicate.

    Dr Rosemary Stanton, nutritionist

    Reply
  2. 2

    Hoffman Lynnette

    I also agree that patients need to know about any adverse effects so they can make an informed decision. My problem with the SMH piece that prompted this debate, is that it didn’t actually provide the reader with any reliable information on those adverse effects with which to form an educated opinion.

    Much of the information included in the journalist’s rebuttal should have been included in the actual piece to justify/explain the lead. But more significantly, basic info about how common the risks are, how much increased risk there actually is, where the info came from, and the fact that the cognitive effects are generally not serious and are reversible, are all extremely pertinent details which were left out.

    I also find the comment that “these warnings are only of relevance to people who are on statins who are at low-risk of heart disease” to be worrying. In fact, all patients should be informed about any potential risks, regardless of whether they choose to continue taking the meds or not.

    I also am concerned that rather than taking on board the constructive criticism she is receiving, the journalist continues to defend the piece.

    We all make mistakes, and I’ve acknowledged mine (in an effort to be as reflective about my own work as I am about others, I told Ms Corderoy via email that I regretted not mentioning potential conflicts of interest in my quick-turnaround e-newsletter story, which she has linked. In fact, I linked to another story which did disclose those, and my longer print story (which is also available online)also included that information. The only reason I knew about those conflicts of interest is that I habitually ask all sources and follow up with an online search to double check…

    Along with not mentioning that I specifically told her that in our dialogue, Ms Corderoy also neglects to apply the same standards to her own work. In fact her own story does not conflicts of interest– and she told me there weren’t any. Finding that hard to believe, I searched just one of the sources: Garry Jennings—and found he has indeed disclosed links to pharmaceutical companies, and that information is posted on his organisation’s web site here. http://t2dgr.bakeridi.edu.au/Home/ConflictofInterest/ConflictofInterestRegister.aspx I would expect that there would be more conflicts if I researched the other sources.

    But the point is that Ms Corderoy’s premise is that patients have the right to know about the warnings so they can make informed choices. I completely agree. I’m just concerned that her article didn’t help them to do that.

    Lynnette Hoffman http://lynnettehoffman.squrespace.com

    In summary, no one is saying that patients should not be told about possible side effects of the drugs that they are taking. The criticism with the SMH story is it did not do that in a way that would add to a patient’s understanding of the risks.

    Reply
  3. 3

    Duggy the DC3

    Thanks Croakey for providing this information – I have been hammered by anxious patients wanting to stop medication this morning. Most have serious health Issues and the Risks of cessation ar significant.

    Reply
  4. 4

    Oznana

    I note the comments above. My comment is that after 6 nightmarish years of taking one of these drugs, I now have some ongoing health problems, including severe muscle weakness, cognitive impairment etc. I suffered extreme pain for much of that time, which gradually got worse and worse, and spread further up my body. It was beginning to affect my chest and my breathing. Wonder of wonders, most of tmy symptoms stopped almost the instant I stopped taking the drug, which occurred accidentally really. I have some residual problems, and I gather this is common. I am one of the lucky ones, compared to some stories I’ve heard.

    My complaints were ignored by my GP, and I gather from speaking to other people that this is common. I repeatedly asked if my symptoms could be related to the drug, and was told it was most unlikely. I had not heard about any of this controversy during the whole time I was taking this drug, and didn’t know that other people were having these problems until much later, long after I stopped taking it.

    I had a healthy diet to start with, and still do. No one in my family has suffered from heart disease, and I have never had any signs of diabetes. I see a dietician on a regular basis.

    The problem is not the drug or even the side effects. The problem is that most GPs aren’t prepared to countenance the idea that the patient in front of them could be that one patient who does suffer side effects, and that it may seriously compromise their health. It seems that pharmacists are aware that some people have these reactions / side effects; anaesthetists seem to understand it too. But the GPs I’ve spoken too all dismiss these problems out of hand.

    The medical community has to understand that an awful lot of patients have suffered, and continue to do so because they are in pain, and many are feeling ignored by their treating doctors. In many cases they are treated as malingerers, or are sent for intrusive tests that turn out to be irrelevant to the problem. There are people who now can’t walk, have lost their careers, and have aged beyond their years. I understand it’s difficult because a lot of these side effects mimic the ‘normal’ signs of ageing. But it’s very odd that these signs and symptoms can disappear very quickly when the drugs are stopped.

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

© 2015 – 2019 Croakey | Website: Rock Lily Design

right-share-menu

Follow Croakey